Alert archive / Illinois / River Flood Warnings in 2023

River Flood Warning 39, NWS St. Louis, MO

April 27, 2023Calhoun County, Greene County, Jersey County, Illinois

NWS St. Louis, MO issued this river flood warning at Apr 27, 2023, 10:51 AM CDT for Calhoun County, Greene County, Jersey County, Illinois. It took effect at May 1, 2023, 10:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Apr 27, 2023, 10:51 AM CDT (15:51 UTC)
In effect from
May 1, 2023, 10:00 PM CDT
Expired
Apr 29, 2023, 11:26 AM CDT
In force
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL

The radar

The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River at Hardin (HARI2).

Action stage
24 ft
Minor stage
25 ft
Moderate stage
31 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05587060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

689 
WGUS43 KLSX 271551
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1051 AM CDT Thu Apr 27 2023

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Illinois...

  Illinois River at Hardin.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC013-061-083-290400-
/O.NEW.KLSX.FL.W.0039.230502T0300Z-000000T0000Z/
/HARI2.1.SM.230502T0300Z.230503T1200Z.000000T0000Z.NO/
1051 AM CDT Thu Apr 27 2023

...FLOOD WARNING FOR SNOWMELT IN EFFECT FROM MONDAY EVENING UNTIL 
FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Illinois River at Hardin.

* WHEN...From Monday evening until further notice.

* IMPACTS...At 25.0 feet, lowland flooding of unprotected 
  agricultural land begins.

* ADDITIONAL DETAILS...
  - At 10:30 AM CDT Thursday the stage was 22.8 feet.
  - Bankfull stage is 25.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late Monday evening and continue rising to 26.0 feet
    Wednesday morning. Additional rises are possible thereafter.
  - Flood stage is 25.0 feet.


&&

                Fld   Observed  Forecasts (7:00 am)
Location        Stg    Stage    Fri   Sat   Sun   Mon   Tue

Illinois River
  Hardin        25.0    22.8    23.1  23.6  24.2  24.7  25.2


&&

LAT...LON 3952 9064 3952 9052 3898 9048 3891 9054
      3903 9062


$$

Jaja
4 follow-up statements
732 
WGUS83 KLSX 280103
FLSLSX

Flood Statement
National Weather Service St Louis MO
803 PM CDT Thu Apr 27 2023

...The Flood Warning is extended for the following rivers in 
Illinois...

  Illinois River at Hardin.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC013-061-083-291315-
/O.EXT.KLSX.FL.W.0039.230502T0600Z-000000T0000Z/
/HARI2.1.SM.230502T0600Z.230504T0000Z.000000T0000Z.NO/
803 PM CDT Thu Apr 27 2023

...FLOOD WARNING FOR SNOWMELT NOW IN EFFECT FROM LATE MONDAY NIGHT 
UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Illinois River at Hardin.

* WHEN...From late Monday night until further notice.

* IMPACTS...At 25.0 feet, Flood Stage.  Lowland flooding of 
  unprotected agricultural land begins.

* ADDITIONAL DETAILS...
  - At 7:30 PM CDT Thursday the stage was 22.8 feet.
  - Bankfull stage is 25.0 feet.
  - Forecast...The river is expected to rise above flood stage
    early Tuesday morning and continue rising to 26.2 feet
    Wednesday evening. Additional rises are possible thereafter.
  - Flood stage is 25.0 feet.


&&

                Fld   Observed  Forecasts (7:00 am)
Location        Stg    Stage    Sat   Sun   Mon   Tue   Wed

Illinois River
  Hardin        25.0    22.8    23.4  24.1  24.6  25.2  26.0


&&

LAT...LON 3952 9064 3952 9052 3898 9048 3891 9054
      3903 9062


$$

Pfahler
340 
WGUS83 KLSX 281600
FLSLSX

Flood Statement
National Weather Service St Louis MO
1100 AM CDT Fri Apr 28 2023

...The Flood Warning continues for the following rivers in 
Illinois...

  Illinois River at Hardin.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC013-061-083-300400-
/O.CON.KLSX.FL.W.0039.230502T0600Z-000000T0000Z/
/HARI2.1.SM.230502T0600Z.230504T0600Z.000000T0000Z.NO/
1100 AM CDT Fri Apr 28 2023

...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT FROM LATE MONDAY 
NIGHT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Illinois River at Hardin.

* WHEN...From late Monday night until further notice.

* IMPACTS...At 25.0 feet, Flood Stage.  Lowland flooding of 
  unprotected agricultural land begins.

* ADDITIONAL DETAILS...
  - At 10:30 AM CDT Friday the stage was 22.9 feet.
  - Bankfull stage is 25.0 feet.
  - Forecast...The river is expected to rise above flood stage
    early Tuesday morning and continue rising to 26.3 feet early
    Thursday morning. Additional rises are possible thereafter.
  - Flood stage is 25.0 feet.


&&

                Fld   Observed  Forecasts (7:00 am)
Location        Stg    Stage    Sat   Sun   Mon   Tue   Wed

Illinois River
  Hardin        25.0    22.9    23.2  23.8  24.5  25.1  26.0


&&

LAT...LON 3952 9064 3952 9052 3898 9048 3891 9054
      3903 9062


$$

Britt
412 
WGUS83 KLSX 290114
FLSLSX

Flood Statement
National Weather Service St Louis MO
814 PM CDT Fri Apr 28 2023

...The Flood Warning is extended for the Illinois River at Hardin...



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC013-061-083-301315-
/O.EXT.KLSX.FL.W.0039.230502T1800Z-000000T0000Z/
/HARI2.1.SM.230502T1800Z.230505T0000Z.000000T0000Z.NO/
814 PM CDT Fri Apr 28 2023

...FLOOD WARNING FOR SNOWMELT NOW IN EFFECT FROM TUESDAY AFTERNOON 
UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Illinois River at Hardin.

* WHEN...From Tuesday afternoon until further notice.

* IMPACTS...At 25.0 feet, Flood Stage.  Lowland flooding of 
  unprotected agricultural land begins.

* ADDITIONAL DETAILS...
  - At 8:00 PM CDT Friday the stage was 22.9 feet.
  - Bankfull stage is 25.0 feet.
  - Forecast...The river is expected to rise above flood stage
    early Tuesday afternoon and continue rising to 26.0 feet
    Thursday evening. Additional rises are possible thereafter.
  - Flood stage is 25.0 feet.


&&

                Fld   Observed  Forecasts (7:00 am)
Location        Stg    Stage    Sun   Mon   Tue   Wed   Thu

Illinois River
  Hardin        25.0    22.9    23.6  24.2  24.8  25.6  25.9


&&

LAT...LON 3952 9064 3952 9052 3898 9048 3891 9054
      3903 9062


$$

Carney
772 
WGUS83 KLSX 291626
FLSLSX

Flood Statement
National Weather Service St Louis MO
1126 AM CDT Sat Apr 29 2023

...The Flood Warning is cancelled for the following rivers in 
Illinois...

  Illinois River at Hardin.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

ILC013-061-083-291730-
/O.CAN.KLSX.FL.W.0039.230502T1800Z-230429T1626Z/
/HARI2.1.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1126 AM CDT Sat Apr 29 2023

...FLOOD WARNING FOR SNOWMELT IS CANCELLED...

The Flood Warning is cancelled for
  the Illinois River at Hardin.

* ADDITIONAL DETAILS...
  - At 11:00 AM CDT Saturday the stage was 22.8 feet.
  - Bankfull stage is 25.0 feet.
  - Forecast...The river is expected to rise to 24.6 feet Friday
    morning. Additional rises are possible thereafter.


&&

                Fld   Observed  Forecasts (7:00 am)
Location        Stg    Stage    Sun   Mon   Tue   Wed   Thu

Illinois River
  Hardin        25.0    22.8    23.1  23.4  23.7  24.0  24.3


&&

LAT...LON 3952 9064 3952 9052 3898 9048 3891 9054
      3903 9062


$$

Byrd

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Apr 27, 6:20 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 27, 6:20 AM CDT, 4 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
620 AM CDT Thu Apr 27 2023

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 315 AM CDT Thu Apr 27 2023

A shortwave is currently moving into the Mid-South on a trajectory
toward the Ohio Valley per recent water vapor imagery. Current
surface observations show that the low associated with this
shortwave is deepening over the Southern Plains. Through this
morning and into the afternoon, this shortwave and low will move
east-northeast, with isentropic lift ahead of the low leading to an
increase in the coverage of showers and isolated thunderstorms for
locations primarily along and south of I-70 in both Missouri and
Illinois. Recent guidance trends have been to weaken and deamplify
the shortwave more than originally expected, leading to a slightly
weaker surface low and isentropic lift. Therefore, we've decreased
the coverage of rain chances slightly from previous forecasts.
Recent HREF guidance reflects this trend as well, with rainfall
amounts having decreased from previous initializations. Generally,
portions of southeastern Missouri and southwestern Illinois will see
around 0.1-0.2" where rainfall occurs, with some localized locations
see up to around 0.5".

As the low enters the Ohio Valley this evening, greater rain chances
will decrease from west to east. The chance for isolated to
scattered showers will linger over portions of southwestern Illinois
through the overnight hours as moisture wraps around the backside of
the departing low.

For Friday, upper-level flow over the CWA will become zonal as
Thursday's shortwave continues eastward and begins to become
absorbed into a developing trough in the Upper Midwest and another
shortwave dives southward over the Rockies. This upper-level flow
and weak high pressure at the surface is expected to keep the
weather quiet and calm over the CWA for much of the day, with narrow
ensemble spread supporting temperatures topping out in the upper 60s
to low 70s. There is a low chance that lingering cloud cover the
departing surface low and high clouds from the shortwave over the
western U.S. could limit surface heating, but confidence is
currently high that we'll see enough breaks in the clouds to allow
for temperatures to achieve the forecasted values.

Elmore

.LONG TERM...  (Friday Night through Wednesday)
Issued at 315 AM CDT Thu Apr 27 2023

Late Friday into Saturday, guidance consensus is that an upper-level
trough will be digging southward into the Midwest as a shortwave
passes through the Southern Plains. A cold front associated with the
deepening trough will enter western portions of the CWA sometime
late Friday night or early Saturday morning and slowly pass through
the CWA on Saturday. Upper-level support over the CWA from the
deepening trough has been trending stronger over the last few
initializations, however, the depth of available moisture continues
to trend downward, leading to decreasing confidence in widespread,
impactful rain with the FROPA. Ensemble-based probabilities of
measurable rainfall continue to trend downward as well, building
confidence that only spotty, light rain can be expected across the
CWA at best late Friday night into Saturday before the front clears
the area late on Saturday.

Aloft on Sunday, the upper-level trough will continue to deepen
across the eastern portion of the CONUS, as another trough digs
equatorward across the West Coast. These two troughs will create an
Omega Block that will control our weather through the remainder of
the extended forecast period. Sunday through at least the early
portion of next week, the CWA will be located on the backside of the
eastern upper-level trough, with deep northwesterly flow advecting
anomalously cool air into the region. Ensemble means support daily
temperatures running about 10 degrees below normal, with narrow
ensemble spread giving me high confidence in these values.

Confidence in the upper-level pattern decreases starting Tuesday
into the mid-week period, as ensembles begin to diverge on the
phasing of the Omega Block. At this lead time, two solutions seem
likely: One where the Omega Block shifts eastward and/or breaks
down, allowing for upper-level riding to build into the Midwest, and
one where the Omega Block stays in place, with deep northwesterly
flow remaining over the CWA. The former solution will allow for a
return to more seasonable temperatures by the mid-week time frame,
while the latter solution will keep temperatures running about 10
degrees below normal. Given the spread in ensemble guidance, I don't
have confidence in either solution at this lead time, and the
current forecast represents roughly the middle ground. One thing
that ensemble guidance is nearly unanimous on is that the CWA will
remain void of notable rainfall through the end of the extended
forecast period.

Elmore

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 613 AM CDT Thu Apr 27 2023

A weather system is approaching the local terminals from the
south, and is encountering dry low-level air as it does so.
Because of this dry air being stronger than originally anticipated,
confidence has decreased in direct impacts to the KSUS, KSTL, and
KCPS terminals from showers, and I've gone with VCSH for now. If
showers do impact these three terminals or KCOU and KJEF, brief
bouts of MVFR visibilities are possible. I also can't rule out an
isolated lightning strike near KSTL, KSUS, and KCPS this
afternoon, but confidence in this occurring near the terminals is
very low.

The low-level dry air has also decreased confidence in the
occurrence and onset of lower ceilings. The leading edge of the
MVFR ceilings is now expected to stay just south of KCOU and KJEF,
though I can't rule out these terminals being brushed by such
flight conditions overnight. MVFR ceilings are still expected at
KSUS, KSTL, and KCPS, though delayed from previous forecasts.
Conditions will likely improve right at the end of the current
forecast period. Confidence remains high that KUIN will remain
well north of any impacts.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 27, 3:33 AM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
333 AM CDT Thu Apr 27 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
333 AM CDT Thu Apr 27 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a low chance for isolated thunderstorms this afternoon and
evening mainly across portions of southeastern Missouri and
southwestern Illinois.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Elmore

Nearby

River Flood Warnings in Illinois, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.